Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 369, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2008, 3:34 PM MDT for Cherry County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 3:34 PM MDT (21:34 UTC)
- Expired
- Jul 24, 2008, 4:30 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:35 PM MDT | HAIL 1.75 | 13 E Gordon, NE | HAIL WENT THROUGH LAWN CHAIRS. |
| Jul 24, 3:40 PM MDT | HAIL 1.25 | 16 Sw Merriman, NE | DAMAGE REPORTED TO GARDEN WITH HAIL DRIFTS 3 INCHES HIGH. |
| Jul 24, 3:55 PM MDT | TSTM WND GST 60 | 22 S Merriman, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 242134
SVRLBF
NEC031-242230-
/O.NEW.KLBF.SV.W.0369.080724T2134Z-080724T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM MDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 430 PM MDT
* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES EAST OF ROCK HILL...OR 18 MILES SOUTHEAST
OF GORDON...AND MOVING EAST AT 14 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD BY 405 PM MDT...
HIGHWAY 61 CROSSING THE SNAKE RIVER BY 410 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.
THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR NORTHWEST
CHERRY COUNTY.
LAT...LON 4278 10102 4233 10167 4259 10207 4260 10206
4278 10207 4292 10201
TIME...MOT...LOC 2133Z 279DEG 12KT 4267 10187
$$
SPRINGER1 follow-up statement
000
WWUS53 KLBF 242157
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT THU JUL 24 2008
NEC031-242230-
/O.CON.KLBF.SV.W.0369.000000T0000Z-080724T2230Z/
CHERRY NE-
357 PM MDT THU JUL 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR HIGHWAY 61 CROSSING THE SNAKE RIVER...OR 28 MILES
SOUTHEAST OF GORDON...MOVING SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHEAST OF ROUND LAKE BY 430 PM MDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.
LAT...LON 4278 10102 4233 10167 4259 10207 4260 10206
4278 10207 4292 10201
TIME...MOT...LOC 2157Z 293DEG 20KT 4262 10171
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 24, 2:10 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU JUL 24 2008
.SYNOPSIS...
AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER
NORTH CENTRAL KANSAS AND SOUTHEAST COLORADO WITH A QUASI-STATIONARY
FRONT DRAPED ALONG THE FRONT RANGE THROUGH THOSE LOWS AND ACROSS
NORTHERN KANSAS AND SOUTHERN MISSOURI. THERE WAS ALSO WEAKER LOW
PRESSURE CENTERED OVER NORTH CENTRAL SOUTH DAKOTA AND CENTRAL
WYOMING WITH A FRONT STRETCHED FROM WESTERN MONTANA...ACROSS CENTRAL
WYOMING TO NORTH CENTRAL SOUTH DAKOTA. THERE WERE SOME SECONDARY
BOUNDARIES OVER CENTRAL TO SOUTH CENTRAL NEBRASKA AND NORTHEAST TO
NORTHWEST NEBRASKA. SATELLITE DERIVED PRODUCT IMAGERY SHOWED THE
35MM PLUS PRECIPITABLE WATER PLUME FROM KANSAS AND SOUTH CENTRAL
NEBRASKA...ACROSS EASTERN NEBRASKA AND ACROSS SOUTHERN SOUTH DAKOTA.
THIS WAS ALSO THE AXIS OF MAXIMUM INSTABILITY. THE WSR-88 AND
NETWORK WIND PROFILERS ALSO SHOWED A TROUGH AT 750M FROM NORTHEAST
NEBRASKA THROUGH SOUTH CENTRAL NEBRASKA TO SOUTHWEST KANSAS.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY.
THE SHORT RANGE SIMULATIONS INDICATE THAT THE MOST UNSTABLE
CONDITIONS WILL BE ALONG AND EAST OF U.S. HIGHWAY 83. WITH SURFACE
BOUNDARIES INDICATED ACROSS NORTHERN NEBRASKA AND ALONG THE
NEBRASKA-KANSAS STATE LINE...IT IS DIFFICULT TO ISOLATE AN AREA OF
FAVORED CONDITIONS FOR CONVECTIVE INITIATION. WITH THOSE LOCATIONS
IN MIND...IT APPEARS THAT CENTRAL AND NORTH CENTRAL NEBRASKA WOULD
BE THE AREAS FAVORED FOR SEVERE THUNDERSTORM DEVELOPMENT.
FRIDAY AND SATURDAY WILL HAVE SIMILAR SITUATIONS...THOUGH THERE
IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF BOUNDARIES
AND...CONSEQUENTIALLY...THE LOCATIONS OF CONVECTIVE INITIATION.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
SPAGHETTI PLOTS INDICATE RIDGING TO CONTINUE ACROSS THE CENTRAL
PLAINS...WITH UPPER LOW PRESSURE SPINNING NORTH OF THE GREAT LAKES
AND OFF THE COAST OF BRITISH COLUMBIA. OPERATIONAL GFS SEEMS TO BE
IN DECENT AGREEMENT WITH THE GFS ENSEMBLE MEMBERS...SO LEANED
HEAVILY TOWARD THE GFS OPERATIONAL FOR THE EXTENDED.
STILL APPEARS SURFACE HIGH PRESSURE NOSES INTO THE AREA FROM THE
GREAT LAKES REGION LATER SUNDAY INTO THE MID PART OF NEXT WEEK. THIS
INTERN SETS UP THE QUASI STATIONARY BOUNDARY FROM WESTERN SOUTH
DAKOTA INTO WESTERN NEBRASKA AND THEN DOWN INTO KANSAS. SUBTLE WAVES
WILL CONTINUE TO SLIDE SOUTHEAST AND INTERACT WITH THE BOUNDARY
CREATING A FAVORABLE ENVIRONMENT FOR AFTERNOON AND OVERNIGHT
CONVECTION. AREAL COVERAGE WILL REMAIN SCATTERED...HOWEVER...MODELS
HAVE BEEN SIGNALING A MORE ORGANIZED MCS TO DEVELOP SATURDAY NIGHT
ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA.
TEMPERATURES WILL BE WARMEST OVER SOUTHWEST NEBRASKA...WITH A
BIT COOLER TEMPERATURES ACROSS NORTHEAST PARTS OF THE AREA IN CLOSER
PROXIMITY TO THE SURFACE HIGH IN THE GREAT LAKES REGION. &&
&&
.AVIATION...
MOISTURE POOLING ACROSS NORTH CENTRAL NEBRASKA HAS KEPT MVFR
CIGS IN PLACE UNDER DISSIPATING STRATUS DECK THIS AFTERNOON. THESE
CIGS MAY STAY IN THE MVFR CATEGORY THROUGH THE REMAINDER OF THE
AFTERNOON OR UNTIL CONVECTION MOVING FROM NORTHERN SANDHILLS HELP TO
SCOUR IT OUT. THIS CONVECTION WILL BE THE MAIN CONCERN FOR LIGHT
AIRCRAFT THROUGH THE EVENING AND POSSIBLY EARLY MORNING HOURS. CIGS
AND VSBYS COULD BE AFFECTED AND DROPPED TO NEAR IFR CONDITIONS IN
HEAVY RAIN. MFVR CONDITIONS MAY ALSO BECOME MORE WIDESPREAD BEHIND
THE CONVECTION AS RESIDUAL MOISTURE FROM RAINFALL AND EASTERLY LLVL
FLOW PRODUCED A LIGHT LAYER OF FOG.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGER/TAYLOR/13Hazardous weather outlook, Jul 24, 2:26 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT THU JUL 24 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 326 PM CDT THU JUL 24 2008 /226 PM MDT THU JUL 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. STRONG TO MODERATE INSTABILITY IN PLACE ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA WILL LEAD TO THUNDERSTORM DEVELOPMENT THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN AREA OF CONCERN FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH MID EVENING WILL BE ALONG AND NORTH OF HIGHWAY 2...WHERE LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE. OTHER STORMS MAY FORM OVER THE HIGHER TERRAIN OF COLORADO AND MOVE INTO SOUTHWEST NEBRASKA THIS EVENING. INSTABILITY AND MOISTURE ARE SOMEWHAT MORE LIMITED ACROSS THIS AREA AND SEVERE WEATHER...ALTHOUGH POSSIBLE...IS NOT AS FAVORABLE. DURING THE LATE NIGHT AND EARLY MORNING HOURS ADDITIONAL THUNDERSTORMS MAY DROP OUT OF THE DAKOTAS INTO NORTHERN AND CENTRAL NEBRASKA...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE WEEKEND WITH A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT BOTH FRIDAY AND SATURDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WITH STORMS THAT DEVELOP. THE AREA OF CONCERN ON FRIDAY WILL BE SOUTH OF HIGHWAY 2. A STATIONARY BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ON SATURDAY AND SUNDAY. AT THIS TIME THE AREA OF CONCERN IS OVER SOUTHWEST NEBRASKA...ALONG AND SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS EVENING OVER PORTIONS OF NORTHERN NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Jul 24, 2:58 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 15 WSW MERRIMAN 42.84N 101.97W
07/24/2008 E0.88 INCH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Jul 24, 2:59 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 N GORDON 42.89N 102.20W
07/24/2008 M1.00 INCH SHERIDAN NE CO-OP OBSERVER
&&
CARMELLocal storm report, Jul 24, 3:14 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL MERRIMAN 42.92N 101.70W
07/24/2008 E0.75 INCH CHERRY NE PUBLIC
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 52 min |
| Jul 23, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 57 min |
| Jul 24, 2:11 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 49 min |
| Jul 24, 2:58 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 47 min |
| Jul 24, 4:04 PM MDT | Tornado Warning | LBF | Cherry | 26 min |
| Jul 24, 4:25 PM MDT | Tornado Warning | LBF | Cherry | 35 min |
| Jul 24, 4:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 24, 4:59 PM MDT | Tornado Warning | LBF | Cherry | 31 min |
| Jul 24, 5:03 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 57 min |
| Jul 24, 5:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.